Economics at your fingertips  

Flexible fiscal rules and countercyclical fiscal policy

Martine Guerguil, Pierre Mandon and René Tapsoba ()

Journal of Macroeconomics, 2017, vol. 52, issue C, 189-220

Abstract: This paper assesses the impact of different types of flexible fiscal rules on the procyclicality of fiscal policy with propensity scores-matching techniques, thus mitigating traditional self-selection problems. It finds that not all fiscal rules have the same impact: the design matters. Specifically, investment-friendly rules reduce the procyclicality of both overall and investment spending. The effect appears stronger in bad times and when the rule is enacted at the national level. The introduction of escape clauses in fiscal rules does not seem to affect the cyclical stance of public spending. The inclusion of cyclical adjustment features in spending rules yields broadly similar results. The results are mixed for cyclically-adjusted budget balance rules: enacting the latter is associated with countercyclical movements in overall spending, but with procyclical changes in investment spending. Structural factors, such as past debt, the level of development, the volatility of terms of trade, natural resources endowment, government stability, and the legal enforcement and monitoring arrangements backing the rule also influence the link between fiscal rules and countercyclicality. The results are robust to a wide set of alternative specifications.

Keywords: Fiscal policy rules; Flexibility; Investment-friendly rules; Cyclically-adjusted balance rules; Propensity scores-matching (search for similar items in EconPapers)
JEL-codes: H11 H60 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Flexible Fiscal Rules and Countercyclical Fiscal Policy (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

Journal of Macroeconomics is currently edited by Douglas McMillin and Theodore Palivos

More articles in Journal of Macroeconomics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

Page updated 2019-09-23
Handle: RePEc:eee:jmacro:v:52:y:2017:i:c:p:189-220